What Happens When You Stop Taking Mounjaro? This is a myth if you thought this was a trap and you can not discontinue it.
Like other diabetes and weight loss medicines, you can discontinue Mounjaro anytime you want, switch to other medicines, and even restart it at any time.
However, when you plan to stop taking Mounjaro, you should be ready to experience some or all of the following problems:
Your Blood Sugars Will Go Up:
The average A1C reduction seen with Mounjaro is about 2.4% once a stable dose of Mounjaro is continued for 3 months or more.
When you stop taking Mounjaro, your blood sugars will definitely go up. The rise in blood sugars depends largely on the dose you are currently taking.
If you have just started taking Mounjaro and are on a low dose such as 2.5 mg or 5 mg, the blood sugars will not change significantly.
But if you were on a 10 mg or 15 mg weekly dose of Mounjaro, your blood sugars would go very high once you stop the treatment.
How will you know that your blood sugars are high?
You will develop symptoms of high blood glucose levels such as excessive and frequent urination, increased thirst, dry mouth and lips, and fatigue.
You should check your blood glucose with a glucometer at home or in the laboratory.
For diabetics, the target blood glucose levels depend on the age and comorbid medical conditions of the patient.
However, the fasting blood sugars should not rise above 130 mg/dl (7.2 mmol/L), and the 2-hours after meal sugars should not rise above 180 mg/dl (10 mmol/L).
How to control blood glucose after stopping Mounjaro?
To prevent your blood glucose from rising above the target ranges after you stop taking Mounjaro, it is very important to talk to your doctor about a substitute diabetes medicine.
Your doctor may prescribe any of the alternative medications depending on your preferences:
- If your insurance is no more supporting you and the cost is a major issue, you may use a combination of metformin and a sulfonylurea (Glipizide, Glyburide, or Glimepiride), or metformin with a DPP-IV inhibitor like Janumet and Galvus met.
- Alternatively, you may also opt for metformin and insulin.
- If you have comorbid heart failure or atherosclerotic cardiovascular disease, you may use Jardiance or Farxiga.
- If you are overweight and wish not to regain weight, you may choose Ozempic, Rybelsus, Trulicity, Victoza, or Byetta in combination with metformin and Jardiance or Farxiga.
- Lastly, if you have severe stomach issues and have stopped taking Mounjaro because of nausea, vomiting, diarrhea, burping, or abdominal pain, you may want to give your stomach a little rest and use insulin alone for a while and then add on either low-dose metformin or a DPP-IV inhibitor like Sitagliptin or Vildagliptin.
In addition, to switching to alternative diabetes medicines, you should focus on improving your lifestyle.
Cut down calories, take foods with a low glycemic index, eat more vegs and less bread, rice, and carb-rich foods (including fruits), and reduce your portion size.
Go for a walk daily. Brisk walking for 30 minutes is strongly recommended but running, swimming, and cycling may be best.
Your Appetite Will Come Back:
When you stop taking Mounjaro (Tirzepatide), you will notice that you no longer feel full all the time and your appetite has improved.
However, when your appetite returns, you will likely gain weight again. This may upset you especially if you were overweight and reducing weight with Mounjaro was one of your goals.
If weight gain is not an issue, you need to focus on your blood glucose only, however, if appetite and weight gain are major issues for you, you may need to do something to stop gaining weight.
How to suppress appetite after stopping Mounjaro?
You can suppress your appetite by following different dietary patterns and appetite suppressants. These include:
Pills used to suppress appetite include:
- Phentermine (or Contrave)
- Victoza (Liraglutide)
- Trulicity (Dulaglutide)
- Ozempic (Semaglutide)
You Will Start Gaining Weight Again:
Mounjaro is one of the most potent medicines for weight loss. In clinical trials, it has been shown to be superior to Ozempic (Semaglutide) in lowering body weight.
The average weight loss associated with Mounjaro has been more than 20% of the body weight. This is one-fifth of your body weight.
Once you stop taking Mounjaro, you will start gaining weight again. Sometimes, this rebound weight gain can be very rapid.
This is especially true if you don’t control your cravings and appetite and if you have been started on diabetes medicines that cause weight gain.
Diabetes medicines that can cause rapid weight gain include:
- Sulfonylureas (Glipizide, Glimepiride, Glyburide)
- Meglitinides (Repaglinide, Nateglinide)
- Thiazolidinediones (Pioglitazone)
You should opt for alternative diabetes medicines that cause weight loss or are at least weight-neutral.
Alternative diabetes medicines include:
How to prevent weight regain after stopping Mounjaro?
Weight regain is seen with all weight loss medications including Ozempic. To prevent or at least slow down the weight regain after you stop taking Mounjaro, follow the following steps:
- Continue your regular exercise routine as usual. Don’t give up, rather increase its intensity or duration.
- Reduce your portion. If your appetite has come back and you are craving food, try to keep a bowl of salads made of fresh and raw vegetables in your refrigerator and take a few spoonfuls whenever you feel hungry.
- You may also add boiled beans or other pulses to it to make it taste better.
- Try intermittent fasting.
- Talk to your doctor about alternative medicines that may help you lose some weight or at least maintain your current weight. These may include Ozempic, Trulicity, Victoza, etc
You may develop blurred vision:
Blurred vision and diabetic retinopathy are not the same. You may develop blurred vision with or without diabetic retinopathy.
Diabetic retinopathy is a complication of long-standing uncontrolled blood glucose. If you stop taking Mounjaro and your blood glucose is elevated, you are at risk of developing diabetic retinopathy.
But usually, it takes time unless you had diabetic retinopathy while using Mounjaro and it gets worse after you stop taking it.
Blurred vision can also develop when your blood glucose suddenly goes up and enters your lens.
The lenses in your eyes swell up and you develop changes in vision, likely blurring and inability to focus.
How to prevent complications of diabetic retinopathy?
To prevent blurred vision because of the rapid rise in your blood glucose after you stop taking Mounjaro, you should immediately switch to alternative medicines.
Various medicines can be used including metformin, other GLP-1 analogs like Ozempic, Victoza, Trulicity, Insulin, Sulfonylureas such as Glipizide and Glimepiride, and DPP-IV inhibitors.
Monitor your blood glucose and work closely with your doctor to adjust your medications more frequently to avoid eye-related complications.
It is also important to avoid driving and performing any task that may require strong vision.
In addition, it may take time for your vision to come back to normal, however, you must also see an ophthalmologist (eye specialist).
Your feet may feel numb or you may develop pain and burning feet syndrome:
This is probably the most common symptom diabetics experience. Most people with uncontrolled diabetes have symptoms of diabetic neuropathy manifesting as:
- loss of sensations
- foot ulcers
- reduce power
Although the symptoms of diabetic neuropathy are common in individuals with uncontrolled diabetes, they are also common in those with adequately controlled diabetes.
When you stop taking Mounjaro or switch to another diabetes drug, you are likely to experience these symptoms.
How to treat burning feet syndrome and symptoms of diabetic neuropathy?
The most important aspect of preventing diabetic neuropathy is optimal blood glucose control. You need to adjust your medications after you stop taking Mounjaro to avoid severe fluctuations in your blood glucose.
You can use alternative medications like Ozempic, Victoza, Insulin, and other potent diabetes drugs.
You should follow a healthy lifestyle, exercise regularly, wear comfortable footwear, avoid extremes of temperatures, control your blood pressure, and get regular check-ups.
Your gut symptoms may improve:
If you are struggling to manage your gut symptoms while using Mounjaro, you may notice a rapid improvement when you stop taking Mounjaro.
People try different remedies to get relief from sulfur burps, nausea, vomiting, diarrhea, and bloating while on Mounjaro or Ozempic, but the greatest relief comes when you stop it.
If you have switched to Ozempic, Trulicity, Victoza, or a DPP-IV inhibitor (Galvus, Januvia), you may not notice a marked improvement in your GI symptoms because these drugs have similar side effects as Mounjaro.
In addition, you should not try eating foods that can damage your stomach again such as oily, and spicy foods.
You may feel like eating after a long time, but you should keep a check on your blood glucose and weight.